Antibiotics & Nerve Damage: Fluoroquinolone and Peripheral Neuropathy
Fluoroquinolone are some the most commonly prescribed antibiotics. They can prevent and treat various illnesses, including sinus, respiratory, urinary and ear infections. In 2011, patients were prescribed one of these antibiotics more than 23 million times. Unfortunately, fluoroquinolones can be a harmful drug linked to peripheral neuropathy, a nerve disorder of the arms or legs.
What is Peripheral Neuropathy?
Peripheral neuropathy presents itself when the nerves intended to send messages throughout the body, brain and spinal cord are damaged. The connection is obstructed, causing different symptoms depending where the damage occurred. Symptoms generally include shooting pain, tingling, numbness or burning in the arms or legs.
The effects can be sudden as a few days after someone starts taking fluoroquinolones or happen at any point throughout the treatment, according to the Food and Drug Administration. After treatment ends, the symptoms can persist for years and in some cases become permanent.
The specific brand name drugs that are associated with an increased risk of peripheral neuropathy are Avelox, Levaquin and Cipro. They pose the greatest danger when taken orally or by injection.
In 2013, the FDA announced the side effect warnings included weren’t adequate for the risk and possible level of damage.
- Ciprofloxacin (Cipro)
- Levofloxacin (Levaquin)
- Moxifloxacin (Avelox)
- Urinary tract infections (UTIs)
- Sinus infections
- Respiratory infections
- Ear infections
- Nerve pain
- Burning sensation
- Tickling or tingling sensation